To the Editor.—
I would like to commend Dr Knochel for his excellent review (Archives 137:203-220, 1977) of hypophosphatemia and its many clinical manifestations. This is a poorly understood subject and the depth to which this article discusses the etiologies, pathophysiology, and clinical aspects should be complimented.In Dr Knochel's list of contraindications to the use of phosphate salts (p 218), the first item is "hypercalcemia of any cause." I think this must be a typographical error and should read, "hypocalcemia of any cause." Certainly, the administration of phosphate salts orally or intravenously is a well accepted therapy for hypercalcemia in primary hyperparathyroidism, cancer, and several other entities, especially in patients in whom the use of mithramycin may be contraindicated.1,2 If this is not a typographical error, I must take issue with the statement as being misleading and having the potential of discouraging the use of an extremely helpful therapeutic
Darsee JR. Hypophosphatemia. Arch Intern Med. 1977;137(11):1639. doi:10.1001/archinte.1977.03630230107033
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.